Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2014, 7:39 PM CDT for Finney County, Lane County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2014, 7:39 PM CDT (00:39 UTC)
- Expired
- Jul 26, 2014, 8:28 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Lane County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 8:05 PM CDT | HAIL 1 | 16 Se Dighton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 920 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 3050 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
170
WUUS53 KDDC 270039
SVRDDC
KSC055-101-270145-
/O.NEW.KDDC.SV.W.0211.140727T0039Z-140727T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT JUL 26 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
ALAMOTA...AND MOVING NORTHEAST AT 5 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN FINNEY AND SOUTHEASTERN
LANE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3844 10028 3832 10024 3827 10025 3826 10023
3822 10023 3810 10039 3828 10051
TIME...MOT...LOC 0040Z 239DEG 4KT 3825 10039
HAIL...1.50IN
WIND...60MPH
$$
012 follow-up statements
972
WWUS53 KDDC 270058
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT SAT JUL 26 2014
KSC055-101-270145-
/O.CON.KDDC.SV.W.0211.000000T0000Z-140727T0145Z/
LANE KS-FINNEY KS-
758 PM CDT SAT JUL 26 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
FINNEY AND SOUTHEASTERN LANE COUNTIES UNTIL 845 PM CDT...
AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
ALAMOTA...AND MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN FINNEY AND SOUTHEASTERN
LANE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3841 10027 3833 10024 3827 10025 3826 10023
3822 10023 3813 10037 3829 10047
TIME...MOT...LOC 0058Z 254DEG 10KT 3828 10030
HAIL...1.50IN
WIND...60MPH
$$
01272
WWUS53 KDDC 270128
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT SAT JUL 26 2014
KSC055-101-270138-
/O.CAN.KDDC.SV.W.0211.000000T0000Z-140727T0145Z/
LANE KS-FINNEY KS-
828 PM CDT SAT JUL 26 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY AND
SOUTHEASTERN LANE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3841 10027 3833 10024 3827 10025 3826 10023
3822 10023 3813 10037 3829 10047
TIME...MOT...LOC 0128Z 254DEG 10KT 3830 10020
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:02 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 26, 6:02 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT Sat Jul 26 2014 ...Update to aviation... .SHORT TERM...(This evening through Sunday) ISSUED AT 132 PM CDT SAT JUL 26 2014 A cold front will move south across western Kansas late this afternoon and early this evening. SBCAPE values at 18z from SPC were 1500 j/kg or greater, but weak 0-6km shear was present near and north of this boundary. NAM keeps +16c 700mb temperatures over western Kansas at 21z Saturday and 00z Sunday, however model soundings do suggest this cap may be broken near and north the surface boundary late day which will extend from southeast Colorado into south central Kansas. Also based on the same model soundings at 00z Sunday it still appears that the previous shift had the right idea with strong gusty winds being the main hazard and with any evening convection that does occur. Both the NAM and GFS to slightly differing degrees indicate a weak upper wave moving out of the Rockies and across western Kansas overnight. Any late day convection along the Rockies will move southeast towards extreme western Kansas after 03z as this overnight system approaches. Given the general agreement between these two models will keep a slight chance for thunderstorms across western Kansas overnight, especially over southwest Kansas given that this is the area where the better moisture and overnight instability will be located. Cooler temperatures can be expected on Sunday as a surface to 850mb ridge axis builds into western Kansas and the 850 mb temperatures fall from the upper 20s to lower 30s at 00z Sunday back into the low to mid 20s by 00z Monday. Using this as a guide for highs along with increasing moisture in the 800mb to 500mb level will undercut the latest guidance and stay close to the previous forecast with highs mainly in the mid to upper 80s. Lower dew points also forecast to return to north central and portions of western Kansas in the lower levels with the better low level moisture and instability shifting south/southwest. By late day it currently appears that this instability axis will be located across southwest Kansas as another upper level trough begins to cross the Central High Plains. Will focus the better chances for late day thunderstorms ahead of the upper trough and long the instability axis. An area of mid level moisture and lift will also be present during the afternoon across north central Kansas. At this time have not mentioned chances for convection here given the depth of the dry air forecast in the lower levels. .LONG TERM...(Sunday night through Saturday) ISSUED AT 246 PM CDT SAT JUL 26 2014 The long term weather pattern will basically consist of an upper level ridge building across the western United States and an upper level long wave trough digging into the eastern United States. The Central High Plains will be found in between these two features with northwest flow above western Kansas. Mid levels of the atmosphere cool down this week with increased cloud cover expected due to ample moisture and lift. Towards the surface, an area of high pressure will be located northeast of the CWA with an area of low pressure developing southeast of the area around mid week. This means southeast flow will be observed across the forecast area Sunday night through at least Friday. The atmospheric column over western Kansas will be very moist throughout the extended period with PWAT values of over an inch expected. Lift will also be abundant due to weak disturbances moving around the aforementioned ridge and these features will bring the chance of heavy rain to western Kansas and generally mostly cloudy skies. Thunderstorm chances look to be confined to far western Kansas Sunday night with a break in the action Monday morning into the early afternoon. Thunderstorm chances then increase from west to east Monday afternoon into Monday night with likely POPs in the grids Tuesday into Wednesday. Precipitation chances decrease by the end of the week but have left a slight chance in for the time being. Much cooler temperatures are expected this week with highs in the lower to mid 80s with the exception of Wednesday where mid to upper 70s are possible. Lows look to generally be in the lower to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 600 PM CDT SAT JUL 26 2014 VFR conditions expected. Some accas clouds this evening. An isolated storm is possible, however, coverage should be very isolated and will amend TAFs as necessary as the probability of any one storm impacting the terminals is low. Additional storms are possible tomorrow evening, but won't put in cb/tsra in now as confidence is low and later TAF forecasts can add as the picture becomes more clear. Variable winds tonight, becoming NE 10-20 kt tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 87 65 85 / 20 10 10 20 GCK 69 85 64 83 / 20 20 20 30 EHA 69 84 64 82 / 20 40 40 40 LBL 71 87 66 84 / 20 30 30 30 HYS 70 87 62 86 / 20 10 10 10 P28 74 89 68 88 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Hovorka_42 AVIATION...Sugden
Hazardous weather outlook, Jul 26, 1:45 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 145 PM CDT SAT JUL 26 2014 KSZ030-031-043>046-061>066-074>081-084>090-271845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 145 PM CDT SAT JUL 26 2014 /1245 PM MDT SAT JUL 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT. THE GREATEST SEVERE WEATHER THREAT WILL BE VERY LOCALIZED DAMAGING WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A THUNDERSTORM THREAT ACROSS MAINLY FAR SOUTHWEST KANSAS LATE SUNDAY AFTERNOON AND NIGHT AND AGAIN MONDAY ALONG THE FRONTAL ZONE...AS WELL AS STORMS THAT MOVE EAST-SOUTHEAST OFF THE HIGHER TERRAIN OF SOUTHEASTERN COLORADO. HEAVY RAINFALL MAY BE A CONCERN AND POTENTIALLY LEAD TO SOME LOCALIZED FLOODING COME TUESDAY AS A MUCH MORE ORGANIZED ROUND OF THUNDERSTORMS IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE BETWEEN 5 PM AND SUNSET. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jul 26, 5:33 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT SAT JUL 26 2014 KSZ063-262330- FINNEY- 533 PM CDT SAT JUL 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY COUNTY... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF KALVESTA...MOVING SOUTHWEST AT 5 MPH. WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3801 10031 3801 10068 3819 10059 3818 10034 TIME...MOT...LOC 2232Z 023DEG 6KT 3813 10049 SUGDEN
Local storm report, Jul 26, 5:59 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SAT JUL 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 11 WNW KALVESTA 38.10N 100.47W
07/26/2014 E1.50 INCH FINNEY KS PUBLIC
&&
MSCOTTSpecial weather statement, Jul 26, 7:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 729 PM CDT SAT JUL 26 2014 KSZ063-077-270115- FINNEY-GRAY- 729 PM CDT SAT JUL 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES... AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF PIERCEVILLE...MOVING SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3801 10038 3780 10055 3802 10086 3813 10066 TIME...MOT...LOC 0029Z 313DEG 6KT 3800 10065 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:29 PM CDT | Special Weather Statement | DDC | Finney | 46 min |
| Jul 26, 7:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 44 min |
| Jul 26, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 42 min |
| Jul 26, 8:27 PM CDT | Special Weather Statement | DDC | Finney | 48 min |
| Jul 27, 1:11 AM CDT | Special Weather Statement | DDC | Ness, Rush | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.